Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 29, NWS Tallahassee, FL

September 16, 2020Gadsden County, Leon County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 16, 2020, 3:28 PM EDT for Gadsden County, Leon County, Florida. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2020, 3:28 PM EDT (19:28 UTC)
Expired
Sep 16, 2020, 9:30 PM EDT
In force
6 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Gadsden County, FL, Leon County, FL

The radar

The Tallahassee radar (KTLH), 4 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 3:52 PM EDTFLASH FLOOD1 Nnw Tallahassee Comm, FLREPORT OF FLOODING ON TENNESSEE STREET AT BLOUNTSTOWN ST UNDER RAILROAD OVERPASS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

406 
WGUS52 KTAE 161928
FFWTAE
FLC039-073-170130-
/O.NEW.KTAE.FF.W.0029.200916T1928Z-200917T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
328 PM EDT Wed Sep 16 2020

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Eastern Gadsden County in Big Bend Florida...
  Leon County in Big Bend Florida...

* Until 930 PM EDT Wednesday.

* At 328 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Tallahassee, Midway, Havana, Woodville, Quincy, Florida State 
  University, Doak Campbell Stadium, Tallahassee Comm College, 
  Florida A And M, Tallahassee Mall, Levy Park, Mission San Luis, 
  Macon Community Park, Lake Ella, Winthrop Park, Lake Jackson, 
  Kleman Plaza, Leon County Civic Center, State Capital Complex and 
  Tallahassee Memorial Hosp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3043 8456 3070 8453 3067 8401 3061 8401
      3052 8398 3052 8404 3046 8404 3043 8407
      3027 8408 3027 8424 3030 8425 3030 8471
      3032 8470 3033 8471 3037 8468

FLASH FLOOD...RADAR INDICATED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:07 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 16, 2:07 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
207 PM EDT Wed Sep 16 2020

.AVIATION...
[Through 18Z Thursday]

Outer bands from Hurricane Sally are currently impacting DHN & TLH
with +RA, while ECP is seeing SHRA. The eastern band will
approach ABY and VLD over the next couple hrs, while ECP is seeing
lighter rain. The western band likely affects TLH & ABY later
this afternoon. As Sally continues tracking NNE, the heaviest rain
should shift to the northern terminals. Strongest winds will be
at DHN (possibly sustained at 30 kts from 0-6Z). MVFR conds, on/off
RA, and gusty winds are forecast, with IFR cigs/vsbys within bands.

&&

.PREV DISCUSSION [626 AM EDT]...

.NEAR AND SHORT TERM [Through Tonight]...

Hurricane Sally continues to move slowly to the north and
northeast at around 2 MPH, although it appears to have gained a
little speed and a landfall along the Alabama coast is close at
hand. It has been steadily raining over our western Florida
panhandle counties where flash flood warnings continue into the
morning hours. A mesonet site reported over 11 inches of rainfall
in southern Walton county after 2 AM ET. A gust of 43 mph was
reported at ECP airport last evening. Many special marine warnings
were issued for waterspouts overnight as well as several tornado
warnings issued just inland and along the coast of the FL
panhandle into Bay and Gulf counties.

The track of Sally will slowly move north and northeast into
southeast Alabama Wednesday night. The heaviest of rainfall will
continue in our FL panhandle and SE AL counties with lesser
amounts east of the Flint and Apalachicola rivers. Localized storm
total rainfall amounts up to 20 inches through Thursday night
with potentially catastrophic flooding possible; more on hydro in
the section below.

Tropical storm force winds will be felt across western Florida
panhandle and southeast Alabama today and tonight. This, coupled
with moist soils and heavy rainfall, could lead to down trees and
powerlines and power outages.

The tornado threat will continue today east of the center which
will encompass much of the area. SPC has a bulk of the area in a
slight risk from Panama City to Dothan to Albany to Tallahassee.
Would expect to have more of a tornado threat beginning this
morning with destabilization.

For a list of active watches, warnings, and advisories, please
scroll to the bottom of this discussion product.

.LONG TERM [Thursday Through Wednesday]...

Sally will keep moving northeastward into central Georgia later
Thursday and into the Carolinas Friday. Will keep high rain
chances for this time period but overall amounts will begin to
decrease some. Sally will merge with a frontal boundary later
Friday and Saturday as it heads into the Atlantic. That front and
northwest winds will filter in for the weekend with some
overrunning cloud and rainfall through the weekend. A punch of dry
air will push that front south and east at the beginning of the
next work week. If that solution holds, highs should only reach
the upper 70s throughout the weekend into early next week with
abundant cloud cover and on and off rain chances.

.MARINE...

Hurricane Sally will continue tracking slowly
northward tonight and is forecast to make landfall west of our
local waters Wednesday morning. Dangerous boating and beach
conditions will continue through mid-week, especially across
west of the Ochlocknee River.

.FIRE WEATHER...

Hurricane Sally will move ashore this morning in southern Alabama
and move northeast into central Georgia by Thursday evening.
Rainfall will continue with increased transport winds and high
dispersions closer to the circulation as it moves northeast.

.HYDROLOGY...

POTENTIALLY CATASTROPHIC FLOODING POSSIBLE IN THE WESTERN FLORIDA
PANHANDLE INTO EXTREME SOUTHEAST ALABAMA THROUGH THURSDAY NIGHT.

Over the past 48 hours, 4 to 8 inches of rainfall has fallen in
the western Florida panhandle closer to the coast with decreasing
rainfall amounts towards southeast Alabama and southern Georgia.
An eleven inch rainfall amount was reported in southern Walton
county overnight. Rainfall amounts through Thursday night west of
the Flint and Apalachicola rivers will average another 5 to 10
inches with locally higher amounts. Isolated storm total amounts
of 20 inches are certainly possible in the western Florida
panhandle into extreme southeast Alabama. Rainfall amounts will
decrease east of the aforementioned rivers.

Rivers will begin to rise towards flood stage through the next
week, especially those along and downstream of the track of Sally
as it moves further inland. Currently, warnings are issued for the
Choctawhatchee at Bruce, Pea at Ariton and Shoal at Mossy Head.
Expect more rises into flood in these basins and additional basins
with time.

Upgraded the coastal flood advisory to a storm surge warning for
2-4 ft surge at the coast in Walton and Bay counties. Further
along the coast, no changes needed with 1-3 feet still expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  85  71  83  69 /  90  80  40  40  10
Panama City   76  84  73  84  72 /  90  70  40  30  20
Dothan        71  80  68  80  67 /  90  80  40  30  10
Albany        73  82  71  80  69 /  90  90  40  40  10
Valdosta      73  84  71  82  69 /  70  90  40  40  10
Cross City    74  86  74  85  71 /  70  80  50  50  20
Apalachicola  77  85  74  84  72 /  90  80  40  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 8 PM EDT Thursday for Coastal Dixie-
     Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla.

     Flash Flood Watch through Thursday morning for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
     Gulf-Inland Wakulla-Jackson-Leon-Liberty-North Walton-South
     Walton-Washington.

     Tropical Storm Warning for Calhoun-Central Walton-Coastal Bay-
     Coastal Gulf-Holmes-Inland Bay-Inland Gulf-Jackson-North
     Walton-South Walton-Washington.

     High Rip Current Risk through Thursday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Storm Surge Warning for South Walton.

     High Surf Advisory until 2 AM EDT /1 AM CDT/ Thursday for
     Coastal Bay-Coastal Gulf-South Walton.

     Coastal Flood Advisory until 8 PM EDT /7 PM CDT/ this evening
     for Coastal Bay-Coastal Gulf.

GA...Flash Flood Watch through Thursday morning for Baker-Calhoun-
     Clay-Decatur-Dougherty-Early-Grady-Lee-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell.

AL...Flash Flood Watch through Thursday morning for Coffee-Dale-
     Geneva-Henry-Houston.

     Tropical Storm Warning for Coffee-Dale-Geneva-Henry-Houston.

GM...Flash Flood Watch through Thursday morning for Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM.

     Tropical Storm Warning for Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from Mexico
     Beach to Apalachicola FL out 20 NM-Coastal waters from
     Mexico Beach to Okaloosa Walton County Line FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Mexico Beach FL from 20 to
     60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

     Small Craft Advisory until 2 PM EDT Thursday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM.

&&

NEAR TERM...Scholl
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...IG
MARINE...Franck
FIRE WEATHER...Scholl
HYDROLOGY...Scholl

In the hours before

Local storm report, Sep 16, 2:27 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      1 N BLOUNTSTOWN         30.45N 85.04W
09/16/2020                   CALHOUN            FL   DEPT OF HIGHWAYS

            SR-69 BETWEEN LAMBERT RD AND BLOUNTSTOWN IS
            SHUT DOWN DUE TO FLOODING.

&&

RH
Local storm report, Sep 16, 2:30 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND DMG     1 W FALLSCHASE          30.46N 84.23W
09/16/2020                   LEON               FL   EMERGENCY MNGR

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
            W FALLSCHASE. TREE REPORTED DOWN ON HOME
            NEAR JAYDELL CIR.

&&

RH
Local storm report, Sep 16, 2:57 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     3 WSW PINE PARK         30.83N 84.15W
09/16/2020                   GRADY              GA   UTILITY COMPANY

            TSTM WIND CAUSING SCATTERED POWER OUTAGES IN
            GRADY COUNTY.

&&

RH
Local storm report, Sep 16, 2:58 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
258 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     3 NNE RALFORD GREENWAY  30.49N 84.16W
09/16/2020                   LEON               FL   EMERGENCY MNGR

            TREE DOWN ON MAHAN DRIVE NEAR I-10.

&&

RH
Local storm report, Sep 16, 3:15 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      5 NE OVERSTREET         30.04N 85.31W
09/16/2020                   GULF               FL   DEPT OF HIGHWAYS

            WATER OVER CR 386 NEAR JARROTT DANIELS RD.

&&

RH
Local storm report, Sep 16, 3:18 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
318 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     FLASH FLOOD      2 SSW SHARPSTOWN        30.35N 85.11W
09/16/2020                   CALHOUN            FL   DEPT OF HIGHWAYS

            WATER OVER SR-71 NEAR CARLOS PEAVY RD.

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:00 PM EDTSpecial Marine WarningTAE30 min
Sep 15, 8:11 PM EDTSpecial Marine WarningTAE34 min
Sep 15, 8:36 PM EDTSpecial Marine WarningTAE39 min
Sep 15, 8:38 PM EDTSpecial Marine WarningTAE37 min
Sep 15, 9:01 PM EDTTornado WarningTAEBay29 min
Sep 15, 9:04 PM EDTSpecial Marine WarningTAE26 min
Sep 15, 9:10 PM EDTSpecial Marine WarningTAE35 min
Sep 15, 9:48 PM EDTSpecial Marine WarningTAE27 min
Sep 15, 10:05 PM EDTTornado WarningTAEGulf25 min
Sep 15, 10:07 PM EDTSpecial Marine WarningTAE23 min
Sep 15, 10:10 PM EDTTornado WarningTAEFranklin, Gulf16 min
Sep 15, 10:25 PM EDTTornado WarningTAEGulf10 min
Sep 15, 10:30 PM EDTSpecial Marine WarningTAE30 min
Sep 15, 10:33 PM EDTSpecial Marine WarningTAE27 min
Sep 15, 10:47 PM EDTTornado WarningTAEBay27 min
Sep 15, 10:57 PM EDTSpecial Marine WarningTAE33 min
Sep 15, 11:08 PM EDTSpecial Marine WarningTAE37 min
Sep 15, 11:24 PM EDTStorm Surge WarningTAEWalton21 hr
Sep 15, 11:28 PM EDTSpecial Marine WarningTAE32 min
Sep 15, 11:34 PM EDTTornado WarningTAEBay26 min
Sep 15, 11:35 PM EDTFlash Flood WarningTAEGulf24 hr
Sep 15, 11:44 PM EDTTornado WarningTAEBay10 min
Sep 16, 1:00 AM EDTSpecial Marine WarningTAE30 min
Sep 16, 1:28 AM EDTSpecial Marine WarningTAE32 min
Sep 16, 1:47 AM EDTSpecial Marine WarningTAE28 min
Sep 16, 2:07 AM EDTSpecial Marine WarningTAE38 min
Sep 16, 2:23 AM EDTTornado WarningTAEBay16 min
Sep 16, 2:31 AM EDTSpecial Marine WarningTAE29 min
Sep 16, 2:34 AM EDTTornado WarningTAEBay26 min
Sep 16, 2:37 AM EDTSpecial Marine WarningTAE38 min
Sep 16, 2:52 AM EDTTornado WarningTAEBay23 min
Sep 16, 2:57 AM EDTSpecial Marine WarningTAE33 min
Sep 16, 3:09 AM EDTTornado WarningTAEBay16 min
Sep 16, 3:23 AM EDTTornado WarningTAEBay10 min
Sep 16, 4:09 AM EDTSpecial Marine WarningTAE36 min
Sep 16, 4:20 AM EDTSpecial Marine WarningTAE25 min
Sep 16, 4:33 AM EDTTornado WarningTAEBay, Calhoun27 min
Sep 16, 4:44 AM EDTTornado WarningTAEFranklin, Gulf, Liberty31 min
Sep 16, 4:47 AM EDTSpecial Marine WarningTAE43 min
Sep 16, 4:59 AM EDTTornado WarningTAECalhoun, Franklin, Gulf, Liberty31 min
Sep 16, 5:22 AM EDTSpecial Marine WarningTAE53 min
Sep 16, 5:35 AM EDTSpecial Marine WarningTAE25 min
Sep 16, 6:02 AM EDTTornado WarningTAEFranklin, Gulf28 min
Sep 16, 6:28 AM EDTTornado WarningTAEBay, Calhoun, Jackson, Washington13 min
Sep 16, 6:31 AM EDTTornado WarningTAECalhoun, Franklin, Gulf, Liberty29 min
Sep 16, 6:33 AM EDTSpecial Marine WarningTAE42 min
Sep 16, 6:57 AM EDTTornado WarningTAECalhoun, Liberty33 min
Sep 16, 7:29 AM EDTFlash Flood Warning Considerable damage threatTAECalhoun, Jackson16 hr
Sep 16, 8:14 AM EDTTornado WarningTAECalhoun, Liberty46 min
Sep 16, 8:58 AM EDTTornado WarningTAECalhoun, Jackson21 min
Sep 16, 9:28 AM EDTFlash Flood WarningTAELiberty14 hr
Sep 16, 10:16 AM EDTFlash Flood WarningTAEGadsden13 hr
Sep 16, 10:56 AM EDTRiver Flood WarningTAEHolmes, Washington8 days
Sep 16, 11:11 AM EDTFlash Flood Warning EmergencyCatastrophic damage threatTAEWalton, Washington8 hr
Sep 16, 11:15 AM EDTRiver Flood WarningTAEJackson8 days
Sep 16, 11:17 AM EDTRiver Flood WarningTAECalhoun10 days
Sep 16, 12:25 PM EDTSevere Thunderstorm WarningTAEFranklin, Gadsden, Jefferson, Leon, Wakulla95 min
Sep 16, 2:05 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon55 min
Sep 16, 2:48 PM EDTCoastal Flood WarningTAEJefferson, Taylor23 hr
Sep 16, 2:48 PM EDTCoastal Flood AdvisoryTAEJefferson, Taylor29 hr
Sep 16, 4:15 PM EDTTornado WarningTAEJefferson30 min
Sep 16, 4:25 PM EDTRiver Flood WarningTAEWakulla66 hr
Sep 16, 6:03 PM EDTFlash Flood WarningTAEJefferson4 hr
Sep 16, 6:24 PM EDTFlash Flood Warning Considerable damage threatTAEHolmes, Walton6 hr
Sep 16, 6:32 PM EDTAreal Flood WarningTAEBay, Washington16 hr
Sep 16, 7:29 PM EDTSpecial Marine WarningTAE61 min

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.